Inadvertent administration of non-epidural medications into the epidural space has the potential for serious morbidity and mortality. The aim of this study was to collate reported incidents of this type, describe the potential mechanisms of occurrence and identify possible solutions. We searched medical databases and reviewed reference lists of papers retrieved, covering a period of 35 years, regarding this type of medication incident. The 31 reports of 37 cases found is likely to represent a gross underestimation of the actual number of incidents that occur. "Syringe swap", "ampoule error", and epidural/intravenous line confusion were the main sources of error in 36/37 cases (97%). Given that no effective treatment for such errors has been identified, prevention should be the main defence strategy. Despite all the precautions that are currently undertaken, accidents will inevitably occur. We have identified areas for systemwide change that may prevent these types of incidents from occurring in future.